Boegli, Sabine and Tretter, Christiane (2020) 'Eigenvalues of magnetohydrodynamic mean-field dynamo models : bounds and reliable computation.', SIAM journal on applied mathematics., 80 (5). pp. 2194-2225.
This paper provides the first comprehensive study of the linear stability of three important magnetohydrodynamic (MHD) mean-field dynamo models in astrophysics, the spherically symmetric $\alpha^2$-model, the $\alpha^2\omega$-model, and the $\alpha\omega$-model. For each of these highly nonnormal problems, we establish upper bounds for the real part of the spectrum, prove resolvent estimates, and derive thresholds for the helical turbulence function $\alpha$ and the rotational shear function $\omega$ below which no MHD dynamo action can occur for the linear models (antidynamo or bounding theorems). In addition, we prove that interval truncation and finite section method, which are employed to regularize the singular differential expressions and the infinite number of coupled equations, are spectrally exact. This means that all spectral points are approximated and no spectral pollution occurs, thus confirming, for the first time, that numerical eigenvalue approximations for the highly nonnormal MHD dynamo problems are reliable.
|Full text:||(VoR) Version of Record|
Download PDF (825Kb)
|Publisher Web site:||https://doi.org/10.1137/19M1286359|
|Publisher statement:||© 2020, Society for Industrial and Applied Mathematics.|
|Date accepted:||20 May 2020|
|Date deposited:||04 November 2020|
|Date of first online publication:||30 September 2020|
|Date first made open access:||04 November 2020|
Save or Share this output
|Look up in GoogleScholar|